Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 270, NWS Twin Cities, MN

September 20, 2022Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 20, 2022, 10:17 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2022, 10:17 PM CDT (03:17 UTC)
Expired
Sep 20, 2022, 10:45 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chippewa County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 8:31 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3319 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
6.1
Supercell composite
27.1

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KMPX 210317
SVRMPX
WIC017-107-210345-
/O.NEW.KMPX.SV.W.0270.220921T0317Z-220921T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1017 PM CDT Tue Sep 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rusk County in northwestern Wisconsin...
  Northeastern Chippewa County in west central Wisconsin...

* Until 1045 PM CDT.

* At 1017 PM CDT, a severe thunderstorm was located near Sheldon, or
  12 miles south of Ladysmith, moving east at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sheldon around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4537 9092 4520 9093 4517 9092 4521 9118
      4538 9114 4538 9084
TIME...MOT...LOC 0317Z 277DEG 29KT 4529 9106 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JPC
1 follow-up statement
862 
WWUS53 KMPX 210336
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Tue Sep 20 2022

WIC017-107-210346-
/O.EXP.KMPX.SV.W.0270.000000T0000Z-220921T0345Z/
Rusk WI-Chippewa WI-
1036 PM CDT Tue Sep 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4537 9092 4520 9093 4517 9092 4521 9118
      4538 9114 4538 9084
TIME...MOT...LOC 0336Z 277DEG 29KT 4527 9085 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 20, 7:55 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Tue Sep 20 2022

.UPDATE...
Issued at 748 PM CDT Tue Sep 20 2022

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGES:

- Chance for thunderstorms this evening, mainly in west central
  Wisconsin.

- Much cooler air arrives tonight and sticks around for a while.

Surface low pressure will move from central Minnesota into northwest
Wisconsin this evening. As it does it will bring a cold front across
the area that may be the focus for a few showers and thunderstorms
later this evening, mainly in west central Wisconsin. Low clouds
have hung on stubbornly in west central Wisconsin today and that may
lessen the chance of any strong sustained convection. Most of the
CAMs try to develop some storms, but are unable to sustain them,
except for the HRRR which has been showing thunderstorms initiating
late this evening in west central Wisconsin, with the counties of
Barron and Rusk looking to have the best chance of a thunderstorm.
Should any storms develop in this area, large hail will be the main
hazard and SPC has maintained the slight risk for for this
conditional setup. Much cooler and drier air will filter into the
forecast area behind the cold front with lows tonight falling into
the 50s for most with dewpoints falling through the 60s and 50s into
the 40s by tomorrow. Cool Canadian high pressure moving in behind
the departing system will leave us with highs only in the 60s
tomorrow, and with gusty northwest winds it will feel more like
fall. Lows tomorrow night should fall into the 40s area wide, with
even an upper 30 or two possible in the northwestern portion of the
CWA. Some guidance wants to bring some isolated showers across
southern Minnesota tomorrow morning, but precipitation should stay
just to our south as the baroclinic zone sinks to the south.

.LONG TERM...(Thursday through Tuesday)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGE:

- Chance for rain showers Friday and Friday night.

Cooler, more Fall-like air will continue to advect into the Great
Lakes region into Thursday. While building surface high pressure
should allow for mostly sunny skies, temperatures Thursday will only
reach the upper 50s to lower 60s. Southerly return flow should take
place from west to east across our MN counties Friday night as an
upper-level trough nears from the west. This will allow lows to only
fall to the mid to lower 40s. However, calmer conditions across our
WI counties mean mid to upper 30s are expected. Localized areas of
patchy frost may even occur in our extreme eastern CWA.

While the southerly return flow will strengthen and overspread the
area during Friday, forecast models strongly suggest overcast skies
and rain developing ahead and along a cold front, keeping highs a
couple of degrees cooler than Thursday. The front and rain will push
west to east through the CWA early Friday morning through Friday
night. PoPs are maximized in western MN (likely to definite) where
strongest forcing and most vertically saturated forecast soundings
occur Friday morning. PoPs do slightly lower with eastward extent
where saturation depth and forcing become slightly more uncertain.
But, the entire CWA should see rain drops. Guidance keeps heaviest
QPF over western MN with upwards of 0.50" possible while areas east
may only see a few tenths. Southerly winds look also quite gusty,
especially across western MN as an LLJ and strong surface pressure
gradient move over the region. Have increased winds with gusts
nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM
90th percentile.

Aside from our far east, rain showers should largely end by Saturday
morning with the aforementioned trough axis to our east. A small
lobe of the 850 mb thermal ridge over the Central Plains will
actually warm highs into the mid 60s to lower 70s Saturday. However,
a second trough Sunday morning will bring another cold front causing
cooler temperatures and a small chance of rain in our eastern-most
WI counties Sunday. Proceeding the second trough, enhanced
northwesterly flow will develop and persist through the early half
of next week. This should allow for dry weather and temperatures a
couple degrees below normal. Long-range forecast models hint that
this cooler regime may not last long, though. Most long-range
guidance advances a sprawling 850 mb thermal ridge over the western
CONUS slowly towards the Northern Plains the second half of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 748 PM CDT Tue Sep 20 2022

Cold front is slowly making its way SE across southern MN into
western WI this evening, with isolated convection developing along it
in far eastern MN into western WI. Any activity looks to stay north
of the MN TAFs but the WI TAFs are in line to see at least VC if not
directly into the terminals. That said, chances are 40% at best that
any one location may see convection so have opted to keep the
initialized TAFs dry and monitor radar trends for amendments.
Rainfall potential will last thru roughly 06z then only high clouds
are expected thereafter, with plenty of sunshine expected for
Wednesday. However, a tightened pressure gradient after sunrise will
make for breezy/gusty northerly winds Wednesday.

KMSP...Still a chance that isolated convection could reach MSP
airport but the expectation is that the activity will remain to the
north. Still, will monitor radar trends to see if any SHRA/TSRA may
reach MSP and will amend accordingly.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind N 5-10 kts.
Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts.
Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CEO
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Sep 20, 3:58 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Tue Sep 20 2022

MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028-
212100-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible in western Wisconsin this
evening. One or two storms may be severe. The main hazard is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 9:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 N MENOMONIE           44.91N 91.93W
09/20/2022  M1.00 INCH       DUNN               WI   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED QUARTER SIZED HAIL
            JUST NORTH OF MENOMONIE.

&&

RMD
Special weather statement, Sep 20, 9:19 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
919 PM CDT Tue Sep 20 2022

MNZ063-WIZ023-210300-
Washington MN-St. Croix WI-
919 PM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of northern Washington
and St. Croix Counties through 1000 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Elmo, or 12 miles northeast of St. Paul, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  North Hudson and Bayport around 925 PM CDT.
  Hudson around 930 PM CDT.
  Somerset around 935 PM CDT.

Other locations in the path of this storm include New Richmond,
Roberts, Hammond and Glenwood City.

This includes Interstate 94 in Wisconsin between mile markers 1 and
9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4494 9299 4515 9299 4521 9282 4521 9216
      4498 9214
TIME...MOT...LOC 0218Z 263DEG 38KT 4504 9289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JPC
Local storm report, Sep 20, 9:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 NW RIVER FALLS        44.86N 92.64W
09/20/2022  M3.00 INCH       ST. CROIX          WI   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 3 INCH HAIL ONE
            MILE NW OF RIVER FALLS, WI.

&&

RMD
Special weather statement, Sep 20, 9:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Tue Sep 20 2022

WIZ016-027-210330-
Chippewa WI-Rusk WI-
940 PM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of southern Rusk and
northeastern Chippewa Counties through 1030 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weyerhaeuser, or 16 miles southeast of Rice Lake, moving east at 45
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bruce around 950 PM CDT.
  Ladysmith around 1000 PM CDT.

Other locations in the path of this storm include Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4537 9092 4520 9094 4526 9154 4546 9154
      4550 9068 4538 9068
TIME...MOT...LOC 0240Z 267DEG 39KT 4536 9144

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JPC
Local storm report, Sep 20, 9:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             1 N RIVER FALLS         44.87N 92.62W
09/20/2022  E2.75 INCH       ST. CROIX          WI   PUBLIC

            HAIL BETWEEN TENNIS BALL AND BASEBALL SIZE.

&&

JPC
Special weather statement, Sep 20, 9:53 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
953 PM CDT Tue Sep 20 2022

WIZ023>025-210330-
Pierce WI-St. Croix WI-Dunn WI-
953 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of northeastern Pierce,
Dunn and eastern St. Croix Counties through 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Clear Lake to near
Glenwood City to near Baldwin. Movement was east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Boyceville and Knapp around 1000 PM CDT.
  Elmwood, Wheeler and Ridgeland around 1010 PM CDT.

Other locations in the path of these storms include Menomonie and
Colfax.

This includes Interstate 94 in Wisconsin between mile markers 18 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4474 9208 4487 9256 4500 9228 4521 9221
      4521 9167 4512 9167 4512 9165 4492 9165
TIME...MOT...LOC 0252Z 277DEG 39KT 4517 9215 4499 9219 4490 9239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:59 PM CDTSpecial Weather StatementMPXSaint Croix31 min
Sep 20, 8:01 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix29 min
Sep 20, 8:13 PM CDTSevere Thunderstorm WarningMPXSaint Croix47 min
Sep 20, 8:46 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire44 min
Sep 20, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDunn, Pierce, Saint Croix40 min
Sep 20, 9:19 PM CDTSpecial Weather StatementMPXSaint Croix41 min
Sep 20, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Dunn, Eau Claire, Pepin, Pierce62 min
Sep 20, 9:40 PM CDTSpecial Weather StatementMPXRusk50 min
Sep 20, 9:53 PM CDTSpecial Weather StatementMPXDunn37 min
Sep 20, 10:00 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix30 min
Sep 20, 10:33 PM CDTSpecial Weather StatementMPXEau Claire27 min
Sep 20, 10:35 PM CDTSpecial Weather StatementMPXDunn, Eau Claire40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.